Meningitis Outbreak Linked to Spinal Injections
What You Need to Know
A recent outbreak of meningitis linked to epidural steroid injections has sparked concern over this common and effective treatment for back pain. Meningitis is inflammation of the meninges, the membranes that cover your spinal cord and brain.
The Centers for Disease Control and Prevention (CDC) has launched an investigation into the outbreak which has led to 7 deaths and 91 infections (as of October 8, 2012).1 These infections have occurred in the following 9 states: Florida, Indiana, Maryland, Michigan, Minnesota, North Carolina, Ohio, Tennessee, and Virginia.2
Why Are Epidural Steroid Injections Used?
Epidural steroid injections are a common type of injection used to deliver medications to the source of your back pain. Your medical provider injects steroids into your epidural space, the space surrounding your spinal cord through which your spinal nerve roots pass. Though they do not cure your back problem, steroids reduce inflammation, and they are often an effective way of reducing pain.
SpineUniverse has trustworthy, medical expert-written and reviewed information on epidural steroid injections. To learn more, start with this article on spinal injections and low back pain.
Epidural steroid injections are generally a safe procedure, and outbreaks such as these are rare. Because the medication travels into the central nervous system, any foreign matter in the injections could cause serious health complications.
Fungus Contamination Causing Current Outbreak
It is believed that the current meningitis outbreak occurred due to an injection that was contaminated with a fungus. Meningitis is usually caused by a bacteria or virus. However, in rare cases, it can be caused by a fungus.
Symptoms of Fungal Meningitis: What to Watch For
The symptoms of fungal meningitis are similar to those caused by a bacteria or virus; however, unlike the more common forms, fungal meningitis is not contagious.
Symptoms may include:
- stiffness in the body
- in severe cases, strokes.
The symptoms may be mild at first and slowly become more dangerous.
Recalls in Place for Contaminated Injections
The company that made the contaminated injections—The New England Compounding Center (NECC)—has recalled the steroid and also the remainder of its other products as a precautionary measure (though the company says there is no evidence that that the fungus has spread to other products). Though infections have only been seen in 9 states thus far, 76 medical facilities (in 23 states)3 have reportedly received the contaminated epidural steroid injections. The CDC Web site contains a complete list of the facilities.
Many of the affected facilities are actively contacting patients who may have received a contaminated injection. Contact your doctor if you are concerned that you may be infected, or if you have had (or begin to have) headaches, fever, weakness, numbness, or any of the other above symptoms of meningitis following an epidural steroid injection.